Any person who already has a demyelinating disease must not use one of the anti-TNF (tumor necrosis factor) drugs. It is strongly contraindicated, meaning the recommendation is that we do not take these medications. Biological drugs which block the action of TNF-alpha, a pro-inflammatory immune system mediator (cytokine) produced by adipose tissue (ie. fat) in the body and other types of cells, include: Remicade (infliximab), Humira (adalimumab), Enbrel (etanercept), Simponi (golimumab), and Cimzia (certolizumab pegol).
I first learned of this contraindication from my own rheumatologist at our initial appointment. She informed me of the different types of drugs approved for RA and why I couldn’t use some of them. Why is that? Because I already had MS and didn’t want to risk using one of these disease-modifying anti-rheumatic drugs (DMARDs) for fear that it could exacerbate my MS.
TNF-alpha blockers are known to potentially cause neurological symptoms which may be part of an MS-like syndrome or represent new inflammatory demyelinating disease. While it is known that TNF-alpha inhibitor drugs can exacerbate multiple sclerosis (MS), there is a question whether this association actually represents an unmasking of pre-existing, pre-symptomatic cases of MS or the development of new demyelinating disease.
Besides learning this important information from my doctor and subsequently reading the “Important Safety Information” for most of the RA drugs, I had not read more than a few individual case studies of patients who developed MS (or something like it) while taking an anti-TNF drug. Imagine my excitement to find a recent study in the Multiple Sclerosis Journal (published online 3 August 2011) which discusses “Inflammatory neurological disease in patients treated with tumor necrosis factor alpha inhibitors.” (Solomon AJ, Spain RI, Kruer MC, and Bourdette D.)
The purpose of the study was two part: 1) to present ten new cases of neurological disease associated with the use of anti-TNF drugs, and 2) to present a review of the medical literature (via PubMed) regarding similar drug-related inflammatory neurological disease.
Read this post in its entirety:
Neurological Syndromes May Be Associated with Anti-TNF Disease-Modifying Medication